Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Amarillo, TX
NWS Amarillo, TX issued this special weather statement at Sep 17, 2021, 7:21 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2021, 7:21 PM CDT (00:21 UTC)
- Expired
- Sep 17, 2021, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Amarillo, TX
- Hail
- 0.25 in
- Wind
- 50
Counties Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 135 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
042
WWUS84 KAMA 180021
SPSAMA
Special Weather Statement
National Weather Service Amarillo TX
721 PM CDT Fri Sep 17 2021
TXZ010-015-180045-
Hemphill TX-Wheeler TX-
721 PM CDT Fri Sep 17 2021
...Strong thunderstorms will impact portions of central Wheeler and
southeastern Hemphill Counties through 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Canadian to 3 miles southeast
of New Mobeetie. Movement was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Briscoe, Wheeler, New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 10006 3521 10030 3534 10044 3548 10050
3589 10035
TIME...MOT...LOC 0021Z 333DEG 10KT 3578 10033 3551 10040
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
WardWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Sep 17, 6:50 PM CDT, 31 minutes earlier.
Area forecast discussion, Sep 17, 6:50 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 650 PM CDT Fri Sep 17 2021 .AVIATION... For the 00Z TAFs, VFR conditions are expected at KGUY, KDHT, and KAMA through late Saturday afternoon. 02 && .PREV DISCUSSION... /Issued 231 PM CDT Fri Sep 17 2021/ SHORT TERM (Today through tomorrow night)... Overview: The main story continues to be the cold front in the short term. This has brought quite the gradient in temperatures across the region. As of ~1pm, we have mid 60s in the northwest behind the front, and low 90s in the southeast ahead of the front. The much cooler temps in the northwest are partially due to low clouds in the area. We are still expecting thunderstorms this afternoon across eastern portions of the combined Panhandles as the front advances farther south and east. Main concern will be damaging wind gusts with any storms that happen to develop in the area. Further Details: This morning, 3 hour pressure changes were about 3-6 mb across our northwest. This caused the front to easily push through most of the Panhandles this morning/early afternoon. These pressure rises have also resulted in a strong pressure gradient. Wind speeds continue to be windy in the northwest where the wind advisory is still in effect until 3pm. As the front continues to slide east and south through the area, we will see our thunderstorm chances increase later today/tonight across the warm/semi-buoyant sector to the east. Mid level lapse rates (700mb - 500mb) this afternoon may be around 7-8 C/km in the east, and this will result in MLCAPE around 500-1500 J/kg with the absence of a cap across the east. Thanks in part to large inverted-v forecast soundings, DCAPE values may end up around 2000 J/kg. The weak effective shear expected this afternoon and tonight will make hail a lesser threat. We are expecting our main hazard to be damaging wind gusts around 70 mph with any thunderstorms that happen to impact the area today/tonight. While some hail will be possible, it will likely be under an inch in diameter. There is some uncertainty with thunderstorms this afternoon, and we may only get a few isolated thunderstorms in the east. This has been the trend with some of the HiRes models and convective allowing models. In other words, widespread rainfall is not expected. For tomorrow, temperatures will rebound back up above normal with highs in the upper 80s to low 90s. There will also be plenty of sunshines tomorrow as well. Guerrero LONG TERM...Sunday through Friday night... By Sunday another upper level longwave trough will sit over western Canada and the Pacific Northwest. The NAM and GFS suggest that some showers and thunderstorms will be possible Sunday night as the trough axis moves over the Inner Mountain West. The perturbations in flow ahead of the trough that may possibly trigger these showers and thunderstorms will most likely be isolated to the Oklahoma Panhandle. With model disagreement and no real sign of good moisture, as the best H7 theta-e is to the west and north of the FA, have lowered the PoPs from the previous forecast. Will leave a very slight chance in, but more around 5 to 10 PoP range. There are too many GEFS members not showing any precip at this time as well. The next best chance for showers will be on Monday night with the help of frontogenesis. Have slight chance PoPs for the Oklahoma Panhandle along and behind the next cold front. Temperatures on Sunday will be well above normal in the 90s once again, with the help of south to southwesterly winds and clear skies. With this next upper level trough being more robust, better CAA will take place across the northwest CONUS Monday and should make it through the FA by Tuesday. This will leave a large gradient in temperatures from the northwest combined Panhandles to the southeast Texas Panhandle on Monday afternoon. Wellington could see a high of 100 while Kenton, OK only gets to 85. Then on Tuesday, daytime highs are only looking to be in the 70s with maybe low 80s for areas off the Caprock to the south-southeast. Temperatures will bounce back to the upper 80s to lower 90s by Thursday before a slight cooling again there after. There are no other real good signs at any beneficial rainfall in the extended outside of the PoPs mentioned above. 36 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Sep 17, 3:22 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 322 PM CDT Fri Sep 17 2021 OKZ001>003-TXZ001>020-317-181130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 322 PM CDT Fri Sep 17 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible late this afternoon and this evening across the eastern Texas and Oklahoma Panhandles. Strong storms are possible, and a severe storm cannot be ruled out. Damaging wind gusts will be the main concern. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sporadic and isolated elevated Fire Weather may be possible mainly over the Oklahoma Panhandle and the northwest Texas Panhandle Monday through Thursday due to breezy and gusty winds and low relative humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 17, 5:40 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
540 PM CDT Fri Sep 17 2021
TXZ015-020-172330-
Wheeler TX-Collingsworth TX-
540 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of southeastern Wheeler
and northeastern Collingsworth Counties through 630 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Texola, or 8 miles east of Shamrock. This storm was
nearly stationary. Another storm was located 1 mile northwest of
Lutie. This storm was also nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shamrock, Dozier, Lutie, Lela, Samnorwood and Twitty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3498 10036 3508 10039 3540 10029 3539 10000
3498 10000
TIME...MOT...LOC 2239Z 246DEG 2KT 3523 10010
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WardSpecial weather statement, Sep 17, 6:04 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT Fri Sep 17 2021
TXZ004-005-010-172345-
Hemphill TX-Ochiltree TX-Lipscomb TX-
604 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of southwestern
Lipscomb, northwestern Hemphill and southeastern Ochiltree Counties
through 645 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Wolf Creek Park, or 13 miles southwest of
Lipscomb. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Lipscomb, northwestern Hemphill and southeastern Ochiltree Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3601 10050 3618 10059 3629 10041 3604 10027
TIME...MOT...LOC 2303Z 246DEG 1KT 3613 10047
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
WardSpecial weather statement, Sep 17, 6:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
632 PM CDT Fri Sep 17 2021
TXZ020-180000-
Collingsworth TX-
632 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of northern
Collingsworth County through 700 PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Samnorwood, or 11 miles south of Shamrock. This storm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Samnorwood, Dozier and Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 10010 3493 10017 3496 10043 3517 10031
TIME...MOT...LOC 2332Z 110DEG 1KT 3505 10025
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
WardSpecial weather statement, Sep 17, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
721 PM CDT Fri Sep 17 2021
TXZ010-015-180045-
Hemphill TX-Wheeler TX-
721 PM CDT Fri Sep 17 2021
...Strong thunderstorms will impact portions of central Wheeler and
southeastern Hemphill Counties through 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Canadian to 3 miles southeast
of New Mobeetie. Movement was southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Briscoe, Wheeler, New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 10006 3521 10030 3534 10044 3548 10050
3589 10035
TIME...MOT...LOC 0021Z 333DEG 10KT 3578 10033 3551 10040
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WardThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:07 PM CDT | Areal Flood Advisory | AMA | Collingsworth | 3 hr |
| Sep 17, 7:16 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 74 min |
| Sep 17, 7:49 PM CDT | Special Weather Statement | AMA | Wheeler | 26 min |
| Sep 17, 8:23 PM CDT | Special Weather Statement | AMA | Wheeler | 37 min |
| Sep 17, 8:38 PM CDT | Special Weather Statement | AMA | Lipscomb | 37 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.